dangerously low white blood count whats next?

Hi everyone

I have been on Azathrioprine since september (also on plaquinel) I have been having the fortnightly blood monitoring and on one occasion my white blood count went slightly under but not enough to worry anyone and 2 weeks later it was normal again.

Roll on 3 weeks I yesterday had a call from the rhuemy doc to say my white blood count is dangerously low and to stop all medication and have an emergency blood test at my gp's on monday (rang GP and they cant fit me in!) I just want to know if anyone else has experienced this and what happens next? The Rhuemy doc said the strength is prob too high for me (75mg twice a day) Im just worried as im still experiencing symptoms on this dose so if its lowered want the medication be even less effective? Do they change your medication and try a different tablet or will my body react the same to all medication of this nature?

Any advice would be great as obviously im very concerned

Lulu xxx

12 Replies

oldestnewest
  • It's not uncommon 2 have a low wbc with lupus. From what I understand about bloods, if u're white cell count is low, it CAN indicate (but not always) that the lupus is active rather than there being a 'normal' infection in the body. Low wbc can also indicate problems with bone marrow, the liver or spleen. Some of the lupus meds can themselves cause a low wbc and can also affect various organs so I would suspect they want u 2 stop the meds/lower the dosage until they can find out the reason 4 u're low wbc.

  • I have had a dangerous white blood count for 4 years the lowest was 94 my highest is 1 .5 I was hospitalised at 94, but my normal is 1.5 which is still low,there is nothing to worry about I just make sure my I don't expose my self to any one with cautious illness. And personal hygiene is 100% I am on methotrexate and steroids so I will always have a low blood count please don't worry I stopped worrying in my first year so please don't worry go get your bloods done and I bet they are bad to normal those pesky white blood cells!

  • I have had a dangerous white blood count for 4 years the lowest was 94 my highest is 1 .5 I was hospitalised at 94, but my normal is 1.5 which is still low,there is nothing to worry about I just make sure my I don't expose my self to any one with cautious illness. And personal hygiene is 100% I am on methotrexate and steroids so I will always have a low blood count please don't worry I stopped worrying in my first year so please don't worry go get your bloods done and I bet they are bad to normal those pesky white blood cells!

  • Just to support everyone else, don't panic. I have been on immunosuppressants for 4 yrs and have low cell count all the time. My consultant tells me what level the neutrophil count has to go below before I need to contact the hospital. Its worth finding out these levels as gp's panic and you may be mismanaged. It is also true that active lupus causes low cell count so not always the drug. If you take care as mentioned before and avoid active infections, carry antibacterial gel with you and liaise with the consultant and specialist nurses, you can be in control of your condition a bit more.

    Hope that helps.

  • thanks for the replies. I have stopped all medication as advised by rhuemy but my joint pain has shot up over the weekend (not surprisingly) Do you always have to stop and start medication? If so how do you ever get any benefit from them?

  • no u don't, when mine goes down now, we just tend 2 ignore it lol! It all depends on u're GP, Rheumy etc, how savvy they r & their approach 2 it, plus, how u're own body reacts & deals with it. Hope it passes soon.

  • Thanks hun bloods are done now so see what rhuemy says. Good to know im not alone x

  • no problem. It's a long, hard slog but u'll get there eventually ;0)

  • hello im in your situation,ive been left in limbo really,they stopped all meds and kept having blood tests,it recovered well but then has a slight decrease every week,last one was 2.29,so ive been like this for 5 weeks now,im thankfully at the hospital thurs,they want to put me back on steriods as they boost up my cells but i arnt keen,been on high doses for past year,i hate one dr telling you one thing then another telling you another,also they tell me keep away from bugs...i work in care and have just spent the afternoon cleaning up poo!! know your going through hun,good luck xx

  • hi Poodlegal I have only recently stopped my steroids (been off about 4 weeks and its first time in 2 years) and it worries me that they will suggest to go back on them. I can relate to you about been told to keep away from infection! I have 2 small children and yesterday spent 40 mins waiting for my blood test sat next to a little boy coughing and looking very poorly (bless him) Hope you get sorted soon too. Its defiantly a rollercoster of one appointment feeling you have made progress then another taking 3 steps back.

    Does anyone know what is the 'normal' level? Ill ask my rhuemy what my levels where then ll have some idea how low they are and will know for future reference as from what you lovely people have said it sounds like its something that happens quiet alot.

  • Hi Lulu - I'd agree with what others have said about it showing that lupus is more active as one of the signs of lupus is low white cell counts. I've suffered with it too (particularly lymphocytes), and the only time they are in normal ranges is when I'm on steroids. I had to come off methotrexate, leflunomide and azathioprine because of it (I have an overlap with RA), and even when not on any of those my white count is low if not on steroids. My consultant recently tested with a steroid infusion to see how much that boosted cells, and from that is putting forward a case for funding for ritixumab. She said that if you get the right meds that are keeping lupus under control your white counts can increase even on immunosuppresants....

    Good luck xx

  • I was hospitalised for 2 weeks recently after my white cell count went down to 0.7. I was taken off Azathioprine and had a bone marrow biopsy which revealed that it was the Azathioprine which had caused the problem. I have now been started on Mycophenolate and my steroids increased. I hope that you get the answers and information you need soon.

You may also like...